Alert archive / Montana / Special Weather Statements in 2016

Special Weather Statement, NWS Great Falls, MT

July 22, 2016Blaine County, Montana

NWS Great Falls, MT issued this special weather statement at Jul 22, 2016, 6:21 PM MDT for Blaine County, Montana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2016, 6:21 PM MDT (00:21 UTC)
Expired
Jul 22, 2016, 7:00 PM MDT
In force
39 min
Issued by
NWS Great Falls, MT

County Blaine County, MT

The radar

The Glasgow radar (KGGW), 149 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 0.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2016-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 656 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2016-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
656 J/kg
Mixed-layer CIN
-201 J/kg
Mixed-layer LCL
2815 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
398 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

559 
WWUS85 KTFX 230021
SPSTFX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
621 PM MDT FRI JUL 22 2016
 
MTZ047-230100-
BLAINE MT-
621 PM MDT FRI JUL 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BLAINE COUNTY UNTIL
700 PM MDT...

AT 621 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
HARLEM...OR 21 MILES EAST OF CHINOOK...MOVING NORTHEAST AT 55 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HARLEM...TURNER...FORT BELKNAP AND HOGELAND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4889 10826 4875 10826 4874 10832 4858 10831
      4836 10882 4851 10900 4900 10854 4900 10845
TIME...MOT...LOC 0021Z 227DEG 49KT 4851 10878 

$$

MARTIN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Jul 22, 5:50 PM MDT, 31 minutes earlier.

Area forecast discussion, Jul 22, 5:50 PM MDT, 31 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
550 PM MDT FRI JUL 22 2016

Updated Aviation Section

.DISCUSSION...

Tonight through Saturday...Vigorous shortwave trough currently
moving into the ID Panhandle will shift into NW MT tonight and lift
out to the NE across southern AB/SK Saturday. W to E moving cold
front ahead of the trough has entered NW MT and will sweep east
across the forecast area late this afternoon through early this
evening. Convection has initiated along a SW to NE axis from
Southern Beaverhead county through the Little Belts and this
activity is expected to increase some in coverage and strength
through the rest of this afternoon as it tracks NE across eastern
portions of central MT. Also seeing come convective initiation along
the Rocky Mtn front where a few storms are also expected to develop
and lift NE across Far NW portions of the forecast area through
early this evening. Primary threat from storms today will be strong
winds due to a dry low-level airmass, particularly over SW MT with
increasing winds aloft also contributing to the high wind threat.
Deep mixing has developed in the hot/dry airmass over SW MT where
winds will gust from the SW ahead of the front with a shift to W/NW
expected late this afternoon and evening. Convection diminished
rather quickly this evening with a few showers lingering in the
Glacier park vicinity, closest to the passing shortwave trough.
Surface low pressure trough shifts east into the Dakotas Saturday
while high pressure builds in from the west, maintaining enough
pressure gradient for breezy west winds across much of the area,
though temperatures will cool by about 10-15 degrees from todays
values and closer to seasonal averages. While most of the area will
be dry, some weak shortwave energy in NW flow aloft could set off a
few isolated showers and thunderstorms late Saturday afternoon,
primarily along the Canadian border and possibly over the Mtns of
central/SW MT. Hoenisch

Sunday Night through Friday...High pressure ridging centered
near/slightly west of the Four Corners area will remain in place
through this period. That will keep our region under west-southwest
flow aloft, leading to very warm temperatures and mostly dry
conditions.  Weak disturbances moving through the flow will combine
with a mix of Pacific and monsoonal moisture to produce isolated
thunderstorms each afternoon, mainly over the central and Hi-Line
counties.  Given the spotty coverage pattern of the moisture and dry
near-surface conditions (aftn humidities in the teens and low 20s),
convective activity on Mon-Wed will likely be a mix of wet and dry
(<0.1 inch rainfall) storms.  Gusty outflow winds and possible fire
starts from lightning are the primary threats from these storms in
the first half of next week. Storm type will trend wetter for
Thurs/Fri as slightly higher moisture is expected after a cool front
passes across the region Wed night. High temperatures will run 5-8
degrees (upper 80s to low 90s) above normal before the cool front
arrives and then drop back close to seasonal values (mid 80s) on
Thurs/Fri. Waranauskas

&&

.AVIATION...
Updated 2350z.
Surface cold front will move across the area overnight. Gusty
southwest winds ahead of the front will shift to the west-northwest
behind the front and remain gusty through the night. Isolated to
scattered thunderstorms will gradually end by 06z. VFR conditions
prevail with MVFR conditions possible in the vicinity of
thunderstorms along with gusty erratic winds.

&&

.FIRE WEATHER...
Deep layer mixing and increasing southwest winds this afternoon
will cause minimum relative humidity to fall below 15 percent over
the southern districts. A Red Flag Warning is in effect for MTZ118
this afternoon where fire danger ratings have reached high to very
high due to drying of fine fuels, especially grasses. A cold front
expected to move through the region late this afternoon will bring
cooler temperatures and higher humidity, but gusty west winds will
continue through early Saturday. Isolated dry lightning may be
possible over the higher terrain of southwest Montana where
moisture is increasing aloft while remaining dry at the surface.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  56  80  51  86 /  10  10  10   0
CTB  55  76  51  81 /  50  20  10  10
HLN  60  82  55  88 /  10  10   0   0
BZN  52  81  47  86 /  30  10  10   0
WEY  43  72  39  76 /  20   0   0   0
DLN  49  79  47  84 /  10   0   0   0
HVR  59  80  53  85 /  20  20  10   0
LWT  56  78  51  83 /  40  10  10   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for MTZ118.

&&

weather.gov/greatfalls

In the hours before

Special weather statement, Jul 22, 4:53 PM MDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
453 PM MDT FRI JUL 22 2016

MTZ051-222330-
FERGUS MT-
453 PM MDT FRI JUL 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FERGUS COUNTY UNTIL
530 PM MDT...

AT 452 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHWEST OF GRASS RANGE...OR 24 MILES EAST OF
LEWISTOWN...MOVING EAST AT 35 MPH. THIS STORM HAS A HISTORY OF
PRODUCING WIND GUSTS OF 40 TO 50 MPH.

WIND GUSTS UP TO 50 MPH REMAIN LIKELY WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GRASS RANGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL
THIS STORM PASSES.

&&

LAT...LON 4731 10859 4727 10860 4727 10872 4719 10871
      4718 10874 4710 10874 4708 10860 4699 10861
      4700 10904 4725 10906 4735 10852 4730 10851
TIME...MOT...LOC 2252Z 260DEG 29KT 4711 10891

MARTIN
Special weather statement, Jul 22, 4:58 PM MDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
458 PM MDT FRI JUL 22 2016

MTZ051-222345-
FERGUS MT-
458 PM MDT FRI JUL 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FERGUS COUNTY UNTIL
545 PM MDT...

AT 457 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES NORTH OF ROY...OR 32 MILES SOUTHWEST OF ZORTMAN...MOVING
NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN FERGUS
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL
THIS STORM PASSES.

&&

LAT...LON 4740 10904 4757 10919 4773 10893 4772 10883
      4765 10877 4762 10868 4762 10851 4760 10850
      4761 10844 4758 10842 4760 10840 4759 10838
      4757 10838
TIME...MOT...LOC 2257Z 237DEG 31KT 4755 10897

MARTIN
Local storm report, Jul 22, 5:02 PM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
502 PM MDT FRI JUL 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     TSTM WND GST     11 W GRASS RANGE        47.06N 109.05W
07/22/2016  M55 MPH          FERGUS             MT   OTHER FEDERAL

&&

MARTIN
Special weather statement, Jul 22, 5:21 PM MDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
521 PM MDT FRI JUL 22 2016

MTZ013-050-051-230000-
FERGUS MT-JUDITH BASIN MT-CHOUTEAU MT-
521 PM MDT FRI JUL 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHOUTEAU...NORTH
CENTRAL JUDITH BASIN AND WEST CENTRAL FERGUS COUNTIES UNTIL 600 PM
MDT...

AT 521 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES EAST OF GEYSER...OR 9 MILES NORTHWEST OF STANFORD...MOVING
NORTHEAST AT 40 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DENTON...GEYSER AND COFFEE CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4716 11037 4727 11051 4762 11002 4738 10973
TIME...MOT...LOC 2321Z 231DEG 34KT 4727 11032

MARTIN
Local storm report, Jul 22, 5:33 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
533 PM MDT FRI JUL 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     TSTM WND GST     6 E GEYSER              47.28N 110.35W
07/22/2016  M54 MPH          JUDITH BASIN       MT   OTHER FEDERAL

&&

MARTIN
Special weather statement, Jul 22, 6:21 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
621 PM MDT FRI JUL 22 2016

MTZ047-230100-
BLAINE MT-
621 PM MDT FRI JUL 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BLAINE COUNTY UNTIL
700 PM MDT...

AT 621 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
HARLEM...OR 21 MILES EAST OF CHINOOK...MOVING NORTHEAST AT 55 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HARLEM...TURNER...FORT BELKNAP AND HOGELAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4889 10826 4875 10826 4874 10832 4858 10831
      4836 10882 4851 10900 4900 10854 4900 10845
TIME...MOT...LOC 0021Z 227DEG 49KT 4851 10878

MARTIN

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 6:05 PM MDTSevere Thunderstorm WarningTFXBlaine, Chouteau, Fergus40 min
Jul 22, 6:48 PM MDTSpecial Weather StatementTFXBlaine42 min

Nearby

Special Weather Statements in Montana, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.